Illinois Journal of Mathematics

Divisible operators in von Neumann algebras

David Sherman

Full-text: Open access

Abstract

Relativizing an idea from multiplicity theory, we say that an element of a von Neumann algebra $\mathcal{M}$ is $n$-divisible if it commutes with a type $\mathrm{I}_n$ subfactor. We decide the density of the $n$-divisible operators, for various $n$, $\mathcal{M}$, and operator topologies. The most sensitive case is $\sigma$-strong density in $\mathrm{II}_1$ factors, which is closely related to the McDuff property. We also make use of Voiculescu's noncommutative Weyl-von Neumann theorem to obtain several descriptions of the norm closure of the $n$-divisible operators in $\mathcal{B}(\ell^2)$. Here are two consequences: (1) in contrast to the larger class of reducible operators, the divisible operators are nowhere dense; (2) if an operator is a norm limit of divisible operators, it is actually a norm limit of unitary conjugates of a single divisible operator. The following application is new even for $\mathcal{B}(\ell^2)$: if an element of a von Neumann algebra belongs to the norm closure of the $\aleph_0$-divisible operators, then the weak* closure of its unitary orbit is convex.

Article information

Source
Illinois J. Math., Volume 54, Number 2 (2010), 567-600.

Dates
First available in Project Euclid: 14 October 2011

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1318598673

Digital Object Identifier
doi:10.1215/ijm/1318598673

Mathematical Reviews number (MathSciNet)
MR2846474

Zentralblatt MATH identifier
1236.47033

Subjects
Primary: 47C15: Operators in $C^*$- or von Neumann algebras
Secondary: 47A65: Structure theory 46L10: General theory of von Neumann algebras

Citation

Sherman, David. Divisible operators in von Neumann algebras. Illinois J. Math. 54 (2010), no. 2, 567--600. doi:10.1215/ijm/1318598673. https://projecteuclid.org/euclid.ijm/1318598673


Export citation

References

  • C. A. Akemann and J. Anderson, Lyapunov theorems for operator algebras, Mem. Amer. Math. Soc. 94 (1991), no. 458.
  • C. A. Akemann and D. Sherman, The weak*-closed unitary orbit of a self-adjoint operator in a factor, in preparation.
  • W. Arveson, An invitation to $C^*$-algebras, Graduate Texts in Mathematics, vol. 39, Springer-Verlag, New York, 1976.
  • W. Arveson, Notes on extensions of $C^*$-algebras, Duke Math. J. 44 (1977), 329–355.
  • E. Azoff, Test problems for operator algebras, Trans. Amer. Math. Soc. 347 (1995), 2989–3001.
  • E. Azoff and C. Davis, On distances between unitary orbits of selfadjoint operators, Acta Sci. Math. (Szeged) 47 (1984), 419–439.
  • B. Blackadar, Operator algebras: Theory of $C^*$-algebras and von Neumann Algebras, Springer-Verlag, Berlin, 2006.
  • D. Bisch, On the existence of central sequences in subfactors, Trans. Amer. Math. Soc. 321 (1990), 117–128.
  • B. Blackadar, A. Kumjian and M. Rørdam, Approximately central matrix units and the structure of noncommutative tori, $K$-Theory 6 (1992), 267–284.
  • D. Bures, Abelian subalgebras of von Neumann algebras, Mem. Amer. Math. Soc. (1971), no. 110.
  • A. Connes, Classification of injective factors: Cases $\mathrm{II}_1$, $\mathrm{II}_\infty$, $\mathrm{III}_\lambda$, $\lambda \neq 1$, Ann. of Math. (2) 104 (1976), 73–115.
  • A. Connes, A factor of type $\mathrm{II}_1$ with countable fundamental group, J. Operator Theory 4 (1980), 151–153.
  • A. Connes and V. Jones, Property $T$ for von Neumann algebras, Bull. London Math. Soc. 17 (1985), 57–62.
  • N. Dang-Ngoc, Pointwise convergence of martingales in von Neumann algebras, Israel J. Math. 34 (1979), 273–280.
  • H. Ding and D. Hadwin, Approximate equivalence in von Neumann algebras, Sci. China Ser. A 48 (2005), 239–247.
  • J. Dixmier, Les anneaux d'opérateurs de classe finie, Ann. Sci. École Norm. Sup. (3) 66 (1949), 209–261.
  • J. Dixmier and E. C. Lance, Deux nouveaux facteurs de type $\mathrm{II}_1$, Invent. Math. 7 (1969), 226–234.
  • H. A. Dye, The unitary structure in finite rings of operators, Duke Math. J. 20 (1953), 55–69.
  • E. Effros, The Borel space of von Neumann algebras on a separable Hilbert space, Pacific J. Math. 15 (1965), 1153–1164.
  • G. A. Elliott, On derivations of $AW^*$-algebras, Tôhoku Math. J. (2) 30 (1978), 263–276.
  • J. Ernest, Charting the operator terrain, Mem. Amer. Math. Soc. 6 (1976), no. 171.
  • J. Fang, L. Ge and W. Li, Central sequence algebras of von Neumann algebras, Taiwanese J. Math. 10 (2006), 187–200.
  • I. Farah, N. C. Phillips and J. Steprāns, The commutant of $L(H)$ in its ultrapower may or may not be trivial, Math. Ann. 347 (2010), 839–857.
  • P. Gajendragadkar, Norm of a derivation on a von Neumann algebra, Trans. Amer. Math. Soc. 170 (1972), 165–170.
  • L. Ge and S. Popa, On some decomposition properties for factors of type $\mathrm{II}_1$, Duke Math. J. 94 (1998), 79–101.
  • L. Ge and J. Shen, Generator problem for certain property $T$ factors, Proc. Natl. Acad. Sci. USA 99 (2002), 565–567.
  • L. Ge and J. Shen, On the generator problem of von Neumann algebras, Third International Congress of Chinese Mathematicians. Parts 1, 2, AMS/IP Stud. Adv. Math. 42, pt. 1, 2, Amer. Math. Soc., Providence, RI, 2008, pp. 357–375.
  • T. Giordano, personal communication.
  • K. Grove and G. K. Pedersen, Diagonalizing matrices over $C(X)$, J. Funct. Anal. 59 (1984), 65–89.
  • U. Haagerup and C. Winsløw, The Effros–Maréchal topology in the space of von Neumann algebras, Amer. J. Math. 120 (1998), 567–617.
  • D. Hadwin, An operator-valued spectrum, Indiana Univ. Math. J. 26 (1977), 329–340.
  • D. Hadwin, Continuous functions of operators: A functional calculus, Indiana Univ. Math. J. 27 (1978), 113–125.
  • D. Hadwin, An asymptotic double commutant theorem for $C^*$-algebras, Trans. Amer. Math. Soc. 244 (1978), 273–297.
  • D. Hadwin, Completely positive maps and approximate equivalence, Indiana Univ. Math. J. 36 (1987), 211–228.
  • D. Hadwin, Free entropy and approximate equivalence in von Neumann algebras, Operator algebras and operator theory (Shanghai, 1997), Contemp. Math., vol. 228, Amer. Math. Soc., Providence, RI, 1998, pp. 111–131.
  • D. Hadwin, L. Kaonga and B. Mathes, Noncommutative continuous functions, J. Korean Math. Soc. 40 (2003), 789–830.
  • D. Hadwin and D. Larson, Completely rank-nonincreasing linear maps, J. Funct. Anal. 199 (2003), 210–227.
  • P. R. Halmos, Introduction to Hilbert space and the theory of spectral multiplicity, Chelsea, New York, 1951.
  • P. R. Halmos, Irreducible operators, Michigan Math. J. 15 (1968) 215–223.
  • P. R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887–933.
  • H. Halpern, Essential central range and selfadjoint commutators in properly infinite von Neumann algebras, Trans. Amer. Math. Soc. 228 (1977), 117–146.
  • F. Hiai and Y. Nakamura, Closed convex hulls of unitary orbits in von Neumann algebras, Trans. Amer. Math. Soc. 323 (1991), 1–38.
  • R. V. Kadison, Unitary invariants for representations of operator algebras, Ann. of Math. (2) 66 (1957), 304–379.
  • R. V. Kadison, Diagonalizing matrices, Amer. J. Math. 106 (1984), 1451–1468.
  • R. V. Kadison and D. Kastler, Perturbations of von Neumann algebras I: Stability of type, Amer. J. Math. 94 (1972), 38–54.
  • R. V. Kadison and J. R. Ringrose, Fundamentals of the theory of operator algebras II, Graduate Studies in Mathematics, vol. 16, Amer. Math. Soc., Providence, RI, 1997.
  • R. V. Kadison and I. M. Singer, Three test problems in operator theory, Pacific J. Math. 7 (1957), 1101–1106.
  • V. Kaftal, On the theory of compact operators in von Neumann algebras I, Indiana Univ. Math. J. 26 (1977), 447–457.
  • V. Kaftal, Type decomposition for von Neumann algebra embeddings, J. Funct. Anal. 98 (1991), 169–193.
  • I. Kaplansky, A theorem on rings of operators, Pacific J. Math. 1 (1951), 227–232.
  • I. Kaplansky, Infinite abelian groups, The University of Michigan Press, Ann Arbor, 1955.
  • K. Kodaka, $C^*$-algebras that are isomorphic after tensoring and full projections, Proc. Edinb. Math. Soc. (2) 47 (2004), 659–668.
  • M. Kutkut, Weak closure of the unitary orbit of contractions, Acta Math. Hungar. 46 (1985), 255–263.
  • M. Kutkut, Weak closure of the unitary orbits of operators having a convex spectral set, J. Pure Appl. Sci. 18 (1985), 271–281.
  • R. Longo, Solution of the factorial Stone–Weierstrass conjecture, Invent. Math. 76 (1984), 145–155.
  • L. W. Marcoux and G. J. Murphy, Unitarily-invariant linear spaces in $C^*$-algebras, Proc. Amer. Math. Soc. 126 (1998), 3597–3605.
  • K. Matsumoto, Strongly stable factors, crossed products and property $\Gamma$, Tokyo J. Math. 11 (1988), 247–268.
  • D. McDuff, Central sequences and the hyperfinite factor, Proc. London Math. Soc. (3) 21 (1970), 443–461.
  • F. J. Murray and J. von Neumann, On rings of operators IV, Ann. of Math. (2) 44 (1943), 716–808.
  • J. von Neumann, Zur Algebra der Funktionaloperatoren und Theorie der normalen Operatoren, Math. Ann. 102 (1929), 370–427.
  • J. von Neumann, Approximative properties of matrices of high finite order, Portugaliae Math. 3 (1942), 1–62.
  • J. Plastiras, $C^*$-algebras isomorphic after tensoring, Proc. Amer. Math. Soc. 66 (1977), 276–278.
  • S. Popa, On a problem of R. V. Kadison on maximal abelian *-subalgebras in factors, Invent. Math. 65 (1981), 269–281.
  • S. Popa, Semiregular maximal abelian *-subalgebras and the solution to the factor state Stone–Weierstrass problem, Invent. Math. 76 (1984), 157–161.
  • S. Popa, Notes on Cartan subalgebras in type $\mathrm{II}_1$ factors, Math. Scand. 57 (1985), 171–188.
  • S. Popa, Free-independent sequences in type $\mathrm{II}_1$ factors and related problems, Recent advances in operator algebras (Orléans, 1992), Astérisque no. 232 (1995), 187–202.
  • H. Radjavi and P. Rosenthal, The set of irreducible operators is dense, Proc. Amer. Math. Soc. 21 (1969), 256.
  • S. Sakai, The theory of $W^*$-algebras, Lecture Notes, Yale University, 1962.
  • D. Sherman, Unitary orbits of normal operators in von Neumann algebras, J. Reine Angew. Math. 605 (2007), 95–132.
  • D. Sherman, On the dimension theory of von Neumann algebras, Math. Scand. 101 (2007), 123–147.
  • D. Sherman, Notes on automorphisms of ultrapowers of $\mathrm{II}_1$ factors, Stud. Math. 195 (2009), 201–217.
  • D. Sherman, Locally inner automorphisms of operator algebras, Quart. J. Math. 61 (2010), 241–254.
  • K. Shoda, Einige Sätze über Matrizen, Japan J. Math. 13 (1936), 361–365.
  • M. Takesaki, Theory of operator algebras I, Springer-Verlag, Berlin, 1979.
  • M. Takesaki, Theory of operator algebras III, Springer-Verlag, Berlin, 2002.
  • J. Tomiyama, Generalized dimension function for $W^*$-algebras of infinite type, Tôhoku Math. J. (2) 10 (1958), 121–129.
  • H. Umegaki, Conditional expectation in an operator algebra II, Tôhoku Math. J. (2) 8 (1956), 86–100.
  • D. Voiculescu, A non-commutative Weyl–von Neumann theorem, Rev. Roumaine Math. Pures Appl. 21 (1976), 97–113.
  • H. Weyl, Über beschränkte quadritische Formen deren Differenz vollsteig ist, Rend. Circ. Mat. Palermo 27 (1909), 373–392.
  • F. B. Wright, A reduction for algebras of finite type, Ann. of Math. (2) 60 (1954), 560–570.
  • L. Zsidó, The norm of a derivation in a $W^*$-algebra, Proc. Amer. Math. Soc. 38 (1973), 147–150.